Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2004, 2:58 PM EDT for Kanawha County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 2:58 PM EDT (18:58 UTC)
- Expired
- May 25, 2004, 3:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 15 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 251858
SVRRLX
WVC039-251930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT TUE MAY 25 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KANAWHA COUNTY IN WEST VIRGINIA...
* UNTIL 330 PM EDT...
* AT 252 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES NORTHEAST OF POCA...OR ABOUT 5 MILES NORTH OF
CROSS LANES...MOVING EAST AT 45 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BELLE...CEDAR GROVE...
CHARLESTON...CHESAPEAKE...CLENDENIN...COAL FORK...DUNBAR...EAST
BANK...ELKVIEW...GLASGOW...INSTITUTE...MARMET...PINCH...PRATT...
SISSONVILLE AND SOUTH CHARLESTON.
--CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3859 8169 3835 8182 3825 8175 3806 8143
3827 8131 3853 8129
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:57 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 25, 1:57 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 157 PM EDT TUE MAY 25 2004 .UPDATE FOR DISCUSSION AND AVIATION... .DISCUSSION... 157 PM EDT TUE MAY 25 2004 QUICK UPDATE TO REFLECT WW285. THUNDERSTORMS QUICKLY FIRING UP WESTERN EDGE OF WATCH BOX. IN ADDITION TO HEADLINE...WILL BEEF UP THUNDERSTORM WORDING. TRM && .PREVIOUS DISCUSSION... 1232 PM EDT TUE MAY 25 2004 QUICK UPDATE TO REFLECT REALITY. REDUCED CLOUDS AND POPS NEXT FEW HOUR WHILE INCREASING TEMPERATURES. POPS BY THE END OF THE DAY TODAY LEFT UNCHANGED AS THUNDERSTORMS SHOULD FIRE UP IN THE INSTABILITY WITH SHORT WAVE COMING FROM THE WEST. TRM && .AVIATION... 157 PM EDT TUE MAY 25 2004 251800 TO 261800 COMPLICATED WEATHER PATTERN CONTINUES. THUNDERSTORMS FORMING JUST WEST OF OHIO RIVER ALONG OUTFLOW BOUNDARY LEFT OVER FROM THUNDERSTORM COMPLEX LAST NIGHT. THESE WILL BE SUPPORTED BY INSTABILITY AND SHORT WAVE APPROACHING FROM THE WEST. SEVERE THUNDERSTORM WATCH JUST ISSUED FOR ALL SITES EXCEPT BKW AND BEEFED UP THUNDERSTORM CODING THIS ISSUANCE. AREAS THAT GET APPRECIABLE RAIN FROM ONE OR MORE OF THESE THUNDERSTORMS WILL LIKELY SEE IFR IN SOME LOW CLOUDS AND FOG. ADDITIONAL CONVECTION OVERNIGHT ALSO NOT OUT OF THE QUESTION. ANOTHER SHORT WAVE ALONG FRONT...LAYING EAST WEST ACROSS CENTRAL WV...WILL BRING SHOWERS AND THUNDERSTORMS AGAIN BY LATE WEDNESDAY MORNING. CODED THIS UP FOR SOUTHERN SITES. BASICALLY WILL HAVE SOUTHWEST FLOW THROUGH THE PERIOD...A BIT GUSTY THIS AFTERNOON OUTSIDE OF THUNDERSTORMS. TRM && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE.
Hazardous weather outlook, May 25, 5:33 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 533 AM EDT TUE MAY 25 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-270930- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 533 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT THROUGHOUT THE AREA. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY. WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. IF THE THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY. LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CL
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:34 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 26 min |
| May 25, 2:37 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 23 min |
| May 25, 2:42 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 33 min |
| May 25, 3:30 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 30 min |
| May 25, 4:07 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 23 min |
| May 25, 4:14 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 31 min |
| May 25, 4:27 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 33 min |
| May 25, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 30 min |
| May 25, 4:56 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 34 min |
| May 25, 5:52 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 23 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.